Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 656, NWS Jackson, MS

August 6, 2003Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 6, 2003, 3:06 PM CDT for Neshoba County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 3:06 PM CDT (20:06 UTC)
Expired
Aug 6, 2003, 3:50 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Neshoba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3297 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS54 KJAN 062006
SVRJAN
MSC099-062050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 350 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF PHILADELPHIA...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PHILADELPHIA AT 310 PM CDT
  BE NEAR TUCKER AT 330 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3292 8912 3273 8929 3260 8892 3293 8892

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 AM CDT, 12 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 3:00 AM CDT, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT WED AUG 6 2003

TODAYS MAIN FORECAST PROBLEM REVOLVES AROUND THE CHANCE OF
PRECIPITATION AND THE MAX TEMPERATURES. THE OTHER MAIN FORECAST
QUANDARY IS WHAT HOW FAR SOUTH AND HOW FAST THE FRONTAL BOUNDARY
WILL MOVE SOUTH OVER THE CWFA.

DEVELOPING THUNDERSTORM COMPLEX CURRENTLY MOVING OVER THE NORTHWEST
CWFA. A LOT DEPENDS ON THE PROGRESSION OF THIS SYSTEM...SUCH AS MAX
TEMPS UNDER THE CLOUD COVER...A MESOSCALE BOUNDARY LEFT OVER FROM
THE SYSTEM...HOW FAR SOUTH THIS FEATURE WILL MAKE IT. CURRENT
THINKING IS TO HAVE THE HIGHEST POPS ALONG THE PROJECTED PATH OF THE
COMPLEX FOR THE MORNING HOURS. NONE OF THE MODELS ARE REALLY
HANDLING THIS FEATURE VERY WELL...THE ETA HAS IT TOO FAR NORTH...AND
THE AVN DOESNT HANDLE IT AT ALL. THE REAL QUESTION IS: WILL
CONVECTION RE-FIRE BEHIND THE COMPLEX LATER ON DURING THE DAY. SOME
STABILIZATION SHOULD OCCUR BEHIND THE COMPLEX LATER THIS MORNING
...HOWEVER IF THE CLOUD COVER BREAKS...THE ATMOSPHERE IS MOIST AND
UNSTABLE ENOUGH TO RECOVER FOR AFTERNOON CONVECTION. WILL HAVE THE
HIGHEST POPS IN THE DELTA THIS MORNING...BUT DECREASE THEM TO LOW
END SCATTERED THIS AFTERNOON. HARDER TO PINPOINT THE POPS FOR THE
REMAINDER OF THE AFTERNOON...SINCE CONVECTION WILL BE FIRING ALONG
MESOSCALE FEATURES...BUT WILL KEEP IN THE 30 TO 40 PERCENT RANGE.

IN ADDITION TO THE PROBLEMATIC THUNDERSTORM COMPLEX...A FRONTAL
BOUNDARY WITH A SURFACE WAVE SHOULD BEGIN APPROACHING THE CWFA LATE
TODAY INTO THE OVERNIGHT HOURS. MODELS DO SHOW PRECIP LINGERING INTO
THE OVERNIGHT HOURS ALONG AND AHEAD OF THE BOUNDARY. WILL CONTINUE
OVERNIGHT POPS. THIS BOUNDARY WILL STILL BE HANGING AROUND THROUGH
THE DAY THURSDAY...MOVING PRETTY SLOWLY SOUTH. BOTH MODELS HAVE THE
BOUNDARY MOVING TO THE COAST BY LATE THURSDAY...WITH HIGH PRESSURE
MOVING IN BEHIND THE BOUNDARY BY FRIDAY. A DRIER AIRMASS WILL SETTLE
OVER THE CWFA. COOLER MINIMUM TEMPS BEHIND THE BOUNDARY ALSO.

NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST. THE CURRENT
FORECAST LOOKS TO BE ON TRACK.

PRELIM NUMBERS...
JAN TB 090/073 090/069 092 32533
    BBBBB 071/093 070/092 070/090 072/091 072 21110222233
MEI BB 090/072 090/068 092 32433
    BBBBB 068/093 067/092 068/091 070/091 070 21110222233

32/LISTEMAA
Hazardous weather outlook, Aug 6, 2:56 PM CDT, 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071956-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED AUG 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES
INTO THE LOWER MISSISSIPPI VALLEY. SOME OF THESE THUNDERSTORMS
COULD BE SEVERE...ESPECIALLY ACROSS PORTIONS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND NORTH CENTRAL
MISSISSIPPI...ALONG AND NORTH OF A LINE FROM BASTROP...TO YAZOO
CITY TO WEST POINT. THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS
WILL BE FROM HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN THURSDAY ALONG AND SOUTH OF INTERSTATE
TWENTY...WHILE ONLY ISOLATED THUNDERSTORMS ARE EXPECT IN NORTHERN
PORTIONS OF THE AREA. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT
EXPECTED DURING THE DAY TOMORROW.

THE COMBINATION OF STRONG WINDS ALOFT...A SOUTHWARD MOVING
FRONTAL BOUNDARY AND STRONG ATMOSPHERIC INSTABILITY AT THE
SURFACE IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS BY EARLY
WEDNESDAY EVENING. OTHER STORMS ELSEWHERE IN THE AREA COULD ALSO
BRIEFLY REACH SEVERE LIMITS. STORMS IN NORTHWEST MISSISSIPPI AND
SOUTHEAST ARKANSAS SHOULD ORGANIZE INTO A BROKEN LIKE OF
CONVECTION WHICH WILL PUSH SOUTH AND EAST THROUGH A GOOD PORTION
OF THE REGION DURING THE NIGHT. STORMS WILL GRADUALLY WEAKEN
DURING THE LATE EVENING HOURS...BUT THE POTENTIAL FOR AT LEAST
ISOLATED SEVERE WEATHER SHOULD LAST SEVERAL HOURS AFTER SUNSET.

...FLOODING...
HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING...GENERALLY IN AREAS BOTH ALONG AND EAST OF
INTERSTATE FIFTY-FIFTY AND ALONG AND NORTH INTERSTATE TWENTY.

SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THESE AREAS OF
MISSISSIPPI ARE EXPECTED TO REPEATEDLY AFFECT THE SAME LOCATIONS
AS THEY TRACK TO THE EAST AND SOUTHEAST. THIS SCENARIO WILL
RESULT IN LOCALIZED RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES.
PONDING ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:16 PM CDTSevere Thunderstorm WarningJANKemper59 min
Aug 6, 3:57 PM CDTSevere Thunderstorm WarningJANNeshoba43 min
Aug 6, 4:19 PM CDTSevere Thunderstorm WarningJANMadison41 min
Aug 6, 4:26 PM CDTSevere Thunderstorm WarningJANLeake, Scott44 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton47 min
Aug 6, 5:11 PM CDTSevere Thunderstorm WarningJANScott44 min
Aug 6, 5:28 PM CDTSevere Thunderstorm WarningJANMadison42 min
Aug 6, 5:29 PM CDTSevere Thunderstorm WarningJANRankin46 min
Aug 6, 5:43 PM CDTSevere Thunderstorm WarningJANSmith57 min
Aug 6, 5:58 PM CDTSevere Thunderstorm WarningJANJasper57 min
Aug 6, 6:05 PM CDTSevere Thunderstorm WarningJANNoxubee60 min
Aug 6, 6:25 PM CDTSevere Thunderstorm WarningJANJones45 min
Aug 6, 6:26 PM CDTSevere Thunderstorm WarningJANClarke44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.